Heroin overdose can be a deadly consequence of using this drug. Heroin is an illicit drug. It is an opioid that is synthesized from morphine. According to the Centers for Disease Control, “between 2010 and 2017, the rate of heroin-related overdose deaths increased by almost 400%.” Heroin is highly addictive and its abuse has increased among women and men at all income levels. An individual who uses this drug is at risk of overdose as well as other mental and physical health conditions. The following information explains heroin overdose in detail.
What Is a Heroin Overdose?
Heroin overdose refers to the dangerous and often deadly result of heroin use. When an individual takes a dose of heroin that is too large, essential functions of the body are slowed– and sometimes stopped. Heroin affects the area of the brain that controls the respiratory system. Too much heroin can depress the rate of breathing as well as the heart rate. Slow and shallow breathing is a hallmark of heroin overdose; in these cases, the affected individual is in danger of slipping into a coma or suffering death.
Some medical experts have explained heroin overdose as the respiratory system “forgetting to breathe.” The body becomes so relaxed that the person becomes drowsy and unable to fall asleep. During sleep, the respiratory system shuts down and the body forgets to breathe. In some cases, heroin can cause blood pressure to dip so low that the heart fails.
Signs of a Heroin Overdose
Heroin overdose involves some common signs and symptoms that include:
- Shallow breathing
- Gasping for air
- Pale skin
- Lips and fingertips may have a blue tint
- Weak pulse
- Seizures or spasms
- Inability to stay awake
A drug overdose that involves heroin or any other type of drug is a medical emergency. In these situations, there is not a moment to spare. If overdose is suspected, emergency services must be contacted so that life-saving measures can be tried.
Understanding the Mechanisms of Heroin Effects/Overdose
Heroin is typically taken by injection, but it can also be snorted, smoked, or even eaten. Users frequently mix their dose of heroin with some water before injecting it. Injection is the preferred method of this drug’s delivery as the effects can be felt almost immediately. The immediate rush that ensues creates a sense of euphoria and also reduces any pain that the person feels. Opioids like heroin are depressants, so the individual will experience extreme relaxation.
Effects of Overdose Per System
People who overdose typically don’t mean to. Unless they’re attempting suicide by purposely taking a large dose of the drug, most people who abuse a drug are simply attempting to get high. Unfortunately, there’s no way to know if any given dose is too much for their system, especially if the dose is taken in conjunction with alcohol or other drugs. Heroin and other opiates are central nervous system depressants. They depress essential functions of the body. Taking too much causes too much central nervous system depression, causing essential functions of the body to effectively shut down. The effects of heroin overdose include:
- Changes to neural activity in the brain stem (this is where various “automatic” or involuntary functions are controlled–functions like breathing and heart rate)
- Alteration of the limbic system where emotions are controlled
- Blocking of pain
- Cerebral hypoxia (reduced supply of oxygen)
- Permanent brain damage
Keep in mind, heroin isn’t measured in the manner that a prescription drug is carefully weighed and measured. A person using the drug is at the mercy of their own guess and at the mercy of the person who supplies them with the heroin. In that sense, there is no safe amount of heroin and any given dose can lead to dire health consequences, and this is underscored by the increase in heroin overdose deaths. Remember, there is absolutely no control of the strength or dose of heroin and other illicit drugs.
Different Drugs Overdose Effects
Drugs affect the body in different ways. As mentioned, too much heroin can suppress the respiratory system, effectively shutting down breathing. If a person consumes too much alcohol, it will overwhelm the body as it spreads throughout. While alcohol overdose–or poisoning as it is referred to–can cause shallow breathing, it can also cause seizures, vomiting, and hypothermia. Overdosing on meth or cocaine, stimulants, can lead to onset of high fever, rapid pulse, chest pain, stroke, and cardiovascular collapse. Each type of overdose situation is a medical emergency requiring professional medical treatment.
Treatment for Heroin Overdose
If you suspect that you may be overdosing or are witnessing someone else overdose from heroin, you should contact emergency medical services. Healthcare providers can perform treatments that may save the individual’s life. The sooner medical care is administered, the better the medical outcome– in many cases. In some cases, death is unavoidable. In other cases, depression of essential bodily functions may lead to permanent health damage even if the individual survives.
Naloxone is the main drug used to treat heroin overdose. In fact, in some states, first responders are authorized to administer this drug outside of the hospital or emergency room. Naloxone works by binding to the receptors in the brain that also bind to opioids. The medication temporarily “displaces” the heroin in the affected individual’s brain. This displacement can effectively stop the overdose. This is why it’s essential to contact help by dialing 9-1-1 if heroin overdose is suspected.
Of course, naloxone is not a cure-all for overdose. It does not stay in the individual’s system for long so it can’t ‘cure’ an overdose; it can only stop it temporarily. But this temporary stop buys medical caregivers more time in order to provide further life-saving measures. In this respect, naloxone is only a first line of treatment of heroin overdose. Other treatments are needed to save the individual’s life.
Once someone who has overdosed on heroin reaches the hospital, medical caregivers will administer the naloxone if it was not already administered by first responders. Other treatments involve IV fluids and medications to induce vomiting. Typically, medical caregivers will focus on the respiratory system since that’s what heroin most commonly affects. During their evaluation of the patient, they’ll look for signs of pulmonary embolism or aspiration pneumonia, which are sometimes involved in these situations. Other complications, endocarditis, various other infections, and cardiac arrhythmia can also occur so physicians will watch for signs of them.
Heroin Overdose and Death
Many people understand the heroin use is associated with an increased risk of death due to overdose. While opiate painkillers kill more people in the United States than heroin, heroin kills more Americans than any other illicit drug. One in ten people who overdose on heroin will die. According to studies, people who are addicted to heroin are more likely to die from the drug than other users, but first-time users can certainly overdose, too. Moreover, heroin is extremely addictive. Keep in mind that one in four people who use heroin will become addicted to it. The risks involved with this drug are high and deaths involving heroin have increased steadily over the last several decades.
Instantaneous deaths from heroin overdose are not usual, but do occur in 14 percent of heroin overdose deaths. In most cases, the individual will exhibit some of the signs and symptoms listed above– which means there is still time to save their life.
Unique Factors of Heroin Overdose
Even if an individual survives a heroin overdose, they may still suffer irreparable damage to their mental and/or physical health. Studies have determined that infections like endocarditis, an infection that occurs on the surface of the heart, can lead to heart damage. In fact, intravenous heroin users are “300 times more likely” to die from infectious endocarditis” than overdose. Heroin abuse and overdose can also lead to kidney damage or kidney failure. During overdose, as the individual’s breathing slows, the lack of oxygen can cause major health problems, including permanent brain damage.
If you or a loved one is addicted to heroin, the risk of overdose is ever-present with every single use of the drug. FHE Health features high-quality addiction and behavioral health treatment. Life-long recovery is possible, but treatment is required. To prevent overdose from heroin, get addiction treatment right away.